Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 283, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 21, 2017, 3:53 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2017, 3:53 PM CDT (20:53 UTC)
- Expired
- Oct 21, 2017, 4:22 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 3:55 PM CDT | HAIL 1 | East Wichita, KS | ESTIMATED QUARTER SIZE HAIL OBSERVED 13TH AND K-96. REPORT RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535
WUUS53 KICT 212053
SVRICT
KSC015-173-212145-
/O.NEW.KICT.SV.W.0283.171021T2053Z-171021T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
353 PM CDT SAT OCT 21 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Sedgwick County in south central Kansas...
West central Butler County in south central Kansas...
* Until 445 PM CDT
* At 352 PM CDT, a severe thunderstorm was located near Andover,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wichita, El Dorado, Andover, Bel Aire, Rose Hill, Towanda, Benton,
Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air
Force Base, Santa Fe Lake, Augusta Municipal Airport and Jabara
Airport.
This includes the following highways...
Interstate 135 between Mile Markers 6 and 7.
Interstate 35 between Mile Markers 47 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 9718 3768 9733 3791 9717 3792 9715
3793 9715 3798 9712 3781 9685
TIME...MOT...LOC 2052Z 223DEG 36KT 3768 9719
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
074
WWUS53 KICT 212105
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
405 PM CDT SAT OCT 21 2017
KSC015-173-212145-
/O.CON.KICT.SV.W.0283.000000T0000Z-171021T2145Z/
Sedgwick KS-Butler KS-
405 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SEDGWICK AND WEST CENTRAL BUTLER COUNTIES...
At 405 PM CDT, a severe thunderstorm was located over Benton, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wichita, El Dorado, Andover, Bel Aire, Rose Hill, Towanda, Benton,
Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air
Force Base, Santa Fe Lake, Augusta Municipal Airport and Jabara
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 9718 3768 9733 3791 9717 3792 9715
3793 9715 3798 9712 3781 9685
TIME...MOT...LOC 2105Z 218DEG 39KT 3779 9713
HAIL...1.00IN
WIND...60MPH
$$
LAWSON256
WWUS53 KICT 212117
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
417 PM CDT SAT OCT 21 2017
KSC173-212127-
/O.CAN.KICT.SV.W.0283.000000T0000Z-171021T2145Z/
Sedgwick KS-
417 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3792 9715 3798 9712 3781 9685 3759 9715
TIME...MOT...LOC 2117Z 223DEG 36KT 3788 9702
$$
KSC015-212145-
/O.CON.KICT.SV.W.0283.000000T0000Z-171021T2145Z/
Butler KS-
417 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WEST CENTRAL BUTLER COUNTY...
At 417 PM CDT, a severe thunderstorm was located near Potwin, or near
Towanda, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
El Dorado, Andover, Rose Hill, Towanda, Benton, Santa Fe Lake and
Augusta Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3792 9715 3798 9712 3781 9685 3759 9715
TIME...MOT...LOC 2117Z 223DEG 36KT 3788 9702
HAIL...1.00IN
WIND...60MPH
$$
LAWSON102
WWUS53 KICT 212122
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
422 PM CDT SAT OCT 21 2017
KSC015-212132-
/O.CAN.KICT.SV.W.0283.000000T0000Z-171021T2145Z/
Butler KS-
422 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTLER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3792 9715 3798 9712 3781 9685 3759 9715
TIME...MOT...LOC 2119Z 223DEG 36KT 3792 9697
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:05 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 21, 3:05 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 305 PM CDT Sat Oct 21 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 305 PM CDT Sat Oct 21 2017 Forecast highlights focus around severe storm chances this afternoon- evening southeast of the KS Turnpike, and much cooler by late next week. Strong cold front advancing southeast is currently situated just NW of the Turnpike corridor. Strong lift/convergence associated with the approaching deep upper system and associated cold front will support scattered to numerous thunderstorms along and ahead of the advancing cold front through the evening. Adequate, but not overly impressive, instability and deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. The greatest large hail threat (up to half-dollar size or so) will likely be early on when the greatest potential for semi-discrete storms exists, with increasing coverage/storm mergers likely gradually decreasing the large hail threat toward evening. Thus, main threats will gradually transition to isolated marginally severe hail and damaging winds, as linear storm mode increases along/just ahead of advancing strong cold front. A rather large post-squall line rain shield is expected given favorable upper jet dynamics slowing down the upper trough, which could enhance heavy rainfall and possible low-land flooding threat. Furthermore, given halfway decent low-level shear values and low cloud bases, cannot completely rule out an isolated brief tornado or two, either with early semi-discrete cells or meso- vortices embedded within evening squall line. Threat should remain quite isolated and brief though. Otherwise, may be looking at some patchy frost tonight across central and north-central KS, as temperatures drop into the mid- upper 30s. Mainly for low-lying and/or sheltered areas. Beautiful day expected Sunday, with light winds and highs mostly in the low 70s. Another cold front passes through the region early Monday, with strong/gusty northwest winds in its wake. However, cold advection doesn't commence until later, so still expecting highs in the 70s Monday. Cold advection on stout NW winds will support highs only in the low 60s for Tuesday. .LONG TERM...(Wednesday through Saturday) Issued at 305 PM CDT Sat Oct 21 2017 Another warm up into the 70s is expected Wed-Thu before another strong cold front moves through Mid-America late Thursday. Model consensus supports the coldest air of the season thus far by Friday and the weekend, with both the ECMWF and GFS supporting daytime highs only in the 40s and lows in the 20s-30s. Furthermore, while plenty of model uncertainty exists, could see the first snowflakes of the season sometime Friday-Saturday. Accumulating snow other than a dusting appears unlikely at this time, although will continue to monitor model trends. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Oct 21 2017 A strong cold front will continue to progress across the rest of eastern Kansas this afternoon and evening, with scattered to numerous thunderstorms likely developing along and ahead of the front after 2 PM. Most probable area for development will be along and just west of the KS Turnpike corridor. Activity should then congeal into numerous clusters and/or a squall line and advance into southeast Kansas this evening. Main threats with storms will be large hail, damaging winds, heavy rain and frequent lightning. Activity should exit ICT between 00-02z and exit CNU between 05-08z. && .FIRE WEATHER... Issued at 305 PM CDT Sat Oct 21 2017 Elevated fire danger is possible across the region Monday, Tuesday and Thursday, due to strong NW winds and dry low-levels in wake of a pair of strong cold fronts. Current curing values will likely mitigate critical/red flag conditions, although very high grassland fire danger is possible. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 72 46 72 / 40 0 0 0 Hutchinson 41 72 45 71 / 10 0 0 0 Newton 44 71 45 70 / 30 0 0 0 ElDorado 45 71 45 71 / 80 0 0 0 Winfield-KWLD 46 71 46 73 / 90 0 0 0 Russell 37 72 46 70 / 0 0 0 0 Great Bend 38 72 45 72 / 0 0 0 0 Salina 40 72 46 72 / 10 0 0 0 McPherson 41 72 45 71 / 10 0 0 0 Coffeyville 51 71 44 73 / 100 10 0 0 Chanute 49 70 44 71 / 100 10 0 0 Iola 48 70 44 71 / 100 10 0 0 Parsons-KPPF 50 69 44 72 / 100 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK FIRE WEATHER...ADK
Hazardous weather outlook, Oct 21, 3:34 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 334 PM CDT Sat Oct 21 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 334 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will impact locations mainly along and southeast of the Kansas Turnpike corridor through the evening. A handful of strong to severe storms are expected, capable of half-dollar size hail, 70 mph winds and locally very heavy rain. Pockets of flooding are possible, primarily for typical flood- prone areas. The severe weather and heavy rain threat should exit far southeast Kansas by midnight. Patchy frost is possible later tonight across portions of central and north-central Kansas, mainly for low-lying and sheltered areas, as low temperatures fall into the mid to upper 30s. While a widespread frost of freeze is not expected, those with sensitive outdoor plants may want to bring them inside or cover them as a precaution. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very high grassland fire danger is expected across central and north-central Kansas Monday afternoon, and possibly again Tuesday and Thursday, due to strong northwest winds in wake of a pair of cold fronts. A strong storm system and associated cold front will bring the coldest air of the season thus far Thursday night into the weekend. This may support the areas first widespread hard freeze. Furthermore, some light snow or flurries are possible sometime Friday through Saturday, but accumulating snow appears unlikely at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed through the evening generally along and southeast of the Kansas Turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Oct 21, 3:10 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Wichita KS 310 PM CDT SAT OCT 21 2017 KSZ092-212045- Sumner KS- 310 PM CDT SAT OCT 21 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... * Until 345 PM CDT * At 309 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Argonia, or 7 miles south of Conway Springs...moving northeast at 40 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Conway Springs, Argonia and Milan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3716 9767 3727 9781 3747 9774 3748 9733 TIME...MOT...LOC 2009Z 209DEG 34KT 3729 9769 LAWSON
Special weather statement, Oct 21, 3:26 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
326 PM CDT SAT OCT 21 2017
KSZ083-212100-
Sedgwick KS-
326 PM CDT SAT OCT 21 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Sedgwick County in south central Kansas...
* Until 400 PM CDT
* At 325 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Clearwater...moving northeast
at 45 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Goddard, Maize, Clearwater,
Downtown Wichita, Eastborough, Viola, West Wichita, East Wichita,
Eisenhower National Airport, Mcconnell Air Force Base, South
Wichita, Oaklawn and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3780 9751 3771 9715 3765 9715 3748 9729
3748 9771
TIME...MOT...LOC 2026Z 214DEG 37KT 3744 9754
LAWSONSpecial weather statement, Oct 21, 3:31 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 331 PM CDT SAT OCT 21 2017 KSZ052-053-069-212100- Butler KS-Marion KS-Chase KS- 331 PM CDT SAT OCT 21 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Butler County in south central Kansas... Southeastern Marion County in central Kansas... Chase County in east central Kansas... * Until 400 PM CDT * At 330 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 9 miles south of Council Grove to near Burns...and moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Cottonwood Falls, Strong City, Burns, Cassoday, Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu, Tallgrass Prairie and Tallgrass Prairie Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central, central and east central Kansas. LAT...LON 3852 9636 3800 9663 3801 9696 3851 9668 TIME...MOT...LOC 2031Z 223DEG 28KT 3853 9653 3806 9688 LAWSON
Special weather statement, Oct 21, 3:36 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Wichita KS 336 PM CDT SAT OCT 21 2017 KSZ091-092-212100- Harper KS-Sumner KS- 336 PM CDT SAT OCT 21 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... Southwestern Sumner County in south central Kansas... * Until 400 PM CDT * At 335 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles south of Argonia, or 12 miles east of Anthony...moving northeast at 40 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Argonia, Milan, Bluff City, Freeport and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3700 9787 3716 9792 3736 9768 3712 9739 TIME...MOT...LOC 2036Z 222DEG 36KT 3714 9780 LAWSON
Local storm report, Oct 21, 3:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Wichita KS
348 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 E CLEARWATER 37.51N 97.39W
10/21/2017 E0.75 INCH Sedgwick KS PUBLIC
OBSERVED HAIL- ESTIMATED PENNY TO DIME SIZE.
&&
TAVSpecial weather statement, Oct 21, 3:48 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Wichita KS 348 PM CDT SAT OCT 21 2017 KSZ069-083-212115- Butler KS-Sedgwick KS- 348 PM CDT SAT OCT 21 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Butler County in south central Kansas... East central Sedgwick County in south central Kansas... * Until 415 PM CDT * At 346 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Mcconnell Air Force Base, or near Downtown Wichita...moving northeast at 50 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, El Dorado, Andover, Augusta, Bel Aire, Rose Hill, Towanda, Benton, Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force Base, Santa Fe Lake, Augusta Municipal Airport, El Dorado Airport and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3756 9716 3766 9737 3796 9709 3775 9673 TIME...MOT...LOC 2048Z 220DEG 44KT 3764 9729 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:04 PM CDT | Special Weather Statement | ICT | Chase | 26 min |
| Oct 21, 3:10 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Oct 21, 3:26 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Oct 21, 3:31 PM CDT | Special Weather Statement | ICT | Chase | 29 min |
| Oct 21, 3:36 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Oct 21, 3:48 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| Oct 21, 4:03 PM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Oct 21, 4:10 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Oct 21, 4:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Oct 21, 4:57 PM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Oct 21, 5:36 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| Oct 21, 5:37 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Oct 21, 5:58 PM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| Oct 21, 6:05 PM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| Oct 21, 6:11 PM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.